Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



An $ \boldsymbol{E}$-based mixed formulation for a time-dependent eddy current problem

Authors: Ramiro Acevedo, Salim Meddahi and Rodolfo Rodríguez
Journal: Math. Comp. 78 (2009), 1929-1949
MSC (2000): Primary 65N15, 65N30, 78M10
Published electronically: June 3, 2009
MathSciNet review: 2521273
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we analyze a mixed form of a time-dependent eddy current problem formulated in terms of the electric field $ \boldsymbol{E}$. We show that this formulation admits a well-posed saddle point structure when the constraints satisfied by the primary unknown in the dielectric material are handled by means of a Lagrange multiplier. We use Nédélec edge elements and standard nodal finite elements to define a semi-discrete Galerkin scheme. Furthermore, we introduce the corresponding backward-Euler fully-discrete formulation and prove error estimates.

References [Enhancements On Off] (What's this?)

  • 1. A. Alonso Rodrıguez, R. Hiptmair, and A. Valli, Mixed finite element approximation of eddy current problems, IMA J. Numer. Anal. 24 (2004), no. 2, 255-271. MR 2046177 (2005d:65162)
  • 2. A. Alonso and A. Valli, An optimal domain decomposition preconditioner for low-frequency time-harmonic Maxwell equations, Math. Comp. 68 (1999), no. 226, 607-631. MR 1609607 (99i:78002)
  • 3. H. Ammari, A. Buffa, and J.-C. Nédélec, A justification of eddy currents model for the Maxwell equations, SIAM J. Appl. Math. 60 (2000), no. 5, 1805-1823 (electronic). MR 1761772 (2001g:78003)
  • 4. C. Amrouche, C. Bernardi, M. Dauge, and V. Girault, Vector potentials in three-dimensional non-smooth domains, Math. Methods Appl. Sci. 21 (1998), no. 9, 823-864. MR 1626990 (99e:35037)
  • 5. F. Bachinger, U. Langer, and J. Schöberl, Numerical analysis of nonlinear multiharmonic eddy current problems, Numer. Math. 100 (2005), no. 4, 593-616. MR 2194586 (2006j:65298)
  • 6. A. Bermúdez, R. Rodrıguez, and P. Salgado, A finite element method with Lagrange multipliers for low-frequency harmonic Maxwell equations, SIAM J. Numer. Anal. 40 (2002), no. 5, 1823-1849 (electronic). MR 1950624 (2004b:78017)
  • 7. C. Bernardi and G. Raugel, A conforming finite element method for the time-dependent Navier-Stokes equations, SIAM J. Numer. Anal. 22 (1985), no. 3, 455-473. MR 787570 (86j:65128)
  • 8. D. Boffi and L. Gastaldi, Analysis of finite element approximation of evolution problems in mixed form, SIAM J. Numer. Anal. 42 (2004), no. 4, 1502-1526 (electronic). MR 2114288 (2005k:65199)
  • 9. A. Bossavit, Computational Electromagnetism. Variational Formulations, Complementarity, Edge Elements, Academic Press Inc., San Diego, CA, 1998. MR 1488417 (99m:78001)
  • 10. A. Buffa and P. Ciarlet, Jr., On traces for functional spaces related to Maxwell's equations. I. An integration by parts formula in Lipschitz polyhedra, Math. Methods Appl. Sci. 24 (2001), no. 1, 9-30. MR 1809491 (2002b:78024)
  • 11. -, On traces for functional spaces related to Maxwell's equations. II. Hodge decompositions on the boundary of Lipschitz polyhedra and applications, Math. Methods Appl. Sci. 24 (2001), no. 1, 31-48. MR 1809492 (2002b:78025)
  • 12. A. Buffa, M. Costabel, and D. Sheen, On traces for $ {\bf H}({\bf curl},\Omega)$ in Lipschitz domains, J. Math. Anal. Appl. 276 (2002), no. 2, 845-867. MR 1944792 (2004i:35045)
  • 13. V. Girault and P.-A. Raviart, Finite Element Methods for Navier-Stokes Equations. Theory and Algorithms, Springer-Verlag, Berlin, 1986. MR 851383 (88b:65129)
  • 14. R. Hiptmair, Finite elements in computational electromagnetism, Acta Numer. 11 (2002), 237-339. MR 2009375 (2004k:78028)
  • 15. -, Symmetric coupling for eddy current problems, SIAM J. Numer. Anal. 40 (2002), no. 1, 41-65 (electronic). MR 1921909 (2003j:78056)
  • 16. C. Johnson and V. Thomée, Error estimates for some mixed finite element methods for parabolic type problems, RAIRO Anal. Numér. 15 (1981), no. 1, 41-78. MR 610597 (83c:65239)
  • 17. S. Meddahi and V. Selgas, A mixed-FEM and BEM coupling for a three-dimensional eddy current problem, M2AN Math. Model. Numer. Anal. 37 (2003), no. 2, 291-318. MR 1991202 (2004f:78007)
  • 18. -, An $ \mathbf{H}$-based FEM-BEM formulation for a time dependent eddy current problem, Appl. Numer. Math. 58 (2008), 1061-1083. MR 2428964
  • 19. P. Monk, Finite Element Methods for Maxwell's Equations, Oxford University Press, New York, 2003. MR 2059447 (2005d:65003)
  • 20. J.-C. Nédélec, Mixed finite elements in $ {\bf R}\sp{3}$, Numer. Math. 35 (1980), no. 3, 315-341. MR 592160 (81k:65125)
  • 21. A. Quarteroni and A. Valli, Numerical Approximation of Partial Differential Equations, Springer-Verlag, Berlin, 1994. MR 1299729 (95i:65005)
  • 22. A. B. J. Reece and T. W. Preston, Finite Element Methods in Electrical Power Engineering, Oxford University Press, New York, 2000.
  • 23. P. P. Silvester and R. L. Ferrari, Finite Elements for Electrical Engineers, Cambridge University Press, Cambridge, 1996.
  • 24. E. Zeidler, Nonlinear Functional Analysis and its Applications. II/A, Linear monotone operators, Springer-Verlag, New York, 1990. MR 1033497 (91b:47001)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N15, 65N30, 78M10

Retrieve articles in all journals with MSC (2000): 65N15, 65N30, 78M10

Additional Information

Ramiro Acevedo
Affiliation: Departamento de Matemáticas, Universidad del Cauca, Calle 5 No 4-70, Popayán, Colombia

Salim Meddahi
Affiliation: Departamento de Matemáticas, Universidad de Oviedo, Calvo Sotelo s/n, 33007 Oviedo, España

Rodolfo Rodríguez
Affiliation: Departamento de Ingeniería Matemática, Universidad de Concepción, Casilla 160-C, Concepción, Chile

Keywords: Eddy currents, time-dependent problems, mixed finite elements, error estimates
Received by editor(s): January 22, 2008
Received by editor(s) in revised form: November 28, 2008
Published electronically: June 3, 2009
Additional Notes: The first author was partially supported by MECESUP UCO0406 and a CONICYT Ph.D. fellowship at Universidad de Concepcion (Chile).
The second author was partially supported by the Ministerio de Educación y Ciencia of Spain, through the project No. MTM2007-65088
The third author was partially supported by FONDAP and BASAL projects, CMM, Universidad de Chile (Chile).
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society